Alert archive / Puerto Rico / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS JSJ
NWS JSJ issued this flash flood watch at May 11, 2017, 4:07 AM CDT. It took effect at May 11, 2017, 11:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2017, 4:07 AM CDT (09:07 UTC)
- In effect from
- May 11, 2017, 11:00 AM CDT
- Expired
- May 11, 2017, 5:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
The text
As transmitted.
977 WGCA62 TJSJ 110907 FFASJU URGENT - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WATCH National Weather Service San Juan PR 507 AM AST Thu May 11 2017 ...Flash Flood Watch for Mainland Puerto Rico from Noon to 6 PM AST... .The presence of an upper level trough, continued moisture, saturated soils and the development of strong thunderstorms this afternoon will create conditions favorable to flooding on local rivers and streams and continue the risk of mudslides in steep terrain. Only VTEC code corrected below. PRZ001>011-112200- /O.CAN.TJSJ.FA.A.0001.170511T1600Z-170511T2200Z/ /O.NEW.TJSJ.FF.A.0003.170511T1600Z-170511T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest- Including the cities of Bayamon2, Carolina, Catano, Guaynabo, San Juan, Toa Alta, Toa Baja, Tujillo Alto, Ceiba, Canovanas, Fajardo, Humacao, Loiza, Luquillo, Naguabo, Rio Grande, Arroyo, Guayama, Maunabo, Patillas, Salinas, Yabucoa, Aguas Buenas, Caguas, Cayey, Cidra, Comerio, Gurabo, Juncos, Las Piedras, San Lorenzo, Arecibo, Barceloneta, Dorado, Florida, Manati, Vega Alta, Vega Baja, Aibonito, Baranquitas, Ciales, Coamo, Corozal, Jayuya, Morovis, Naranjito, Orocovis, Villalba, Guayanilla, Juana Diaz, Yauco, Penuelas, Ponce, Santa Isabel, Aguadilla, Camuy, Hatillo, Isabela, Quebradillas, Adjuntas, Lares, Las Marias, Maricao, Sabana Grande, San Sebastian, Utuado, Aguada, Anasco, Hormigueros, Mayaguez, Moca, Rincon, San German, Cabo Rojo, Guanica, and Lajas 507 AM AST Thu May 11 2017 ...A FLASH FLOOD WATCH IS IN EFFECT FROM NOON AST TODAY THROUGH THIS AFTERNOON... ...The FLOOD WATCH was issued in error... The National Weather Service in San Juan has issued a * Flash Flood Watch for mainland Puerto Rico. * From noon AST today through this afternoon * An upper level trough will bring in cool air aloft that will increase instability. Good moisture will favor the development of strong thunderstorms--mainly in southwest and interior Puerto Rico. * Heavy rains will cause some rivers to overflow and provoke mudslides in already saturated soils. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
442 WGCA62 TJSJ 112210 FFASJU FLASH FLOOD WATCH National Weather Service San Juan PR 610 PM AST Thu May 11 2017 PRZ001>011-112315- /O.EXP.TJSJ.FF.A.0003.000000T0000Z-170511T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest- Including the cities of Bayamon2, Carolina, Catano, Guaynabo, San Juan, Toa Alta, Toa Baja, Tujillo Alto, Ceiba, Canovanas, Fajardo, Humacao, Loiza, Luquillo, Naguabo, Rio Grande, Arroyo, Guayama, Maunabo, Patillas, Salinas, Yabucoa, Aguas Buenas, Caguas, Cayey, Cidra, Comerio, Gurabo, Juncos, Las Piedras, San Lorenzo, Arecibo, Barceloneta, Dorado, Florida, Manati, Vega Alta, Vega Baja, Aibonito, Baranquitas, Ciales, Coamo, Corozal, Jayuya, Morovis, Naranjito, Orocovis, Villalba, Guayanilla, Juana Diaz, Yauco, Penuelas, Ponce, Santa Isabel, Aguadilla, Camuy, Hatillo, Isabela, Quebradillas, Adjuntas, Lares, Las Marias, Maricao, Sabana Grande, San Sebastian, Utuado, Aguada, Anasco, Hormigueros, Mayaguez, Moca, Rincon, San German, Cabo Rojo, Guanica, and Lajas 610 PM AST Thu May 11 2017 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for Puerto Rico has expired. As the trough aloft moves away, the potential for widespread rainfall will continue to decrease. However, afternoon showers and thunderstorms are still expected each day. Soils are already saturated and therefore with the heaviest afternoon showers, urban and small stream flooding as well as mudslides in areas of steep terrain are possible. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood watch went out at May 10, 7:33 PM CDT, 8 hours 34 minutes earlier.
Area forecast discussion, May 10, 7:33 PM CDT, 8 hours 34 minutes before
Area Forecast Discussion National Weather Service San Juan PR 833 PM AST Wed May 10 2017 .UPDATE... No changes to the inherited forecast package at this time. The showers and thunderstorms that affected Puerto Rico and the adjacent islands have diminished or moved offshore and additional showers and thunderstorms with heavy rainfall are not expected over land areas overnight. Therefore the flash flood watch for Puerto Rico was allowed to expire at 6:00 pm AST. However, some rivers still remain at high level but will continue to slowly return to normal levels tonight. Due to the proximity of the upper trough, there may be another round of showers and thunderstorms on Thursday afternoon which could at least cause some urban and small stream flooding as well as flooding in some of the larger rivers.Therefore, there is a chance that a flash flood watch may again be issued for portions of the forecast area tomorrow afternoon. In addition, soil across Puerto Rico will remain fairly saturated and loose during the next couple of days so it would not take much more rains to provoke mudslides and rockfall in areas of steep terrain. Residents and visitors to these areas are urged to remain alert and a stay tuned to the latest information from the National Weather Service WFO San Juan PR. && .AVIATION UPDATE...VFR at all terminals but SHRA/ Isold TSRA will remain posible ovr the coastal waters and en route btw islands.SCT-BKN cld lyrs nr FL025...FL050...FL090...FEW tops nr FL240. Fm 11/17z-11/23z... SHRA/Isold TSRA dvlpmnt psbl ovr Ctrl MTN range and W PR with VCSH/VCTS mainly at TJMZ/TJBQ?TJPS...along with Mtn Top obscr. Sfc wnd lgt/vrb bcmg E-NE 10-15 kts except for local sea breezes aft 11/14z && .MARINE UPDATE...No change to previous marine discussion at this time. Mostly light to gentle easterly winds will continue across the regional water overnight through Thursday with overall seas of 5 feet or less. && .PREV DISCUSSION... /issued 344 PM AST Wed May 10 2017/ SYNOPSIS...The upper level trough is expected to continue over the local area at least through late Thursday, with an upper level ridge developing thereafter and for the next several days after that. SFC shortwave troughs are expected to move through the area for the next few days. Shower and thunderstorm activity is expected on Thursday once again. SFC high pressure across the central Atlantic will keep the local winds from the east to southeast for the rest of today, shifting to a northeasterly direction on Thursday. SHORT TERM...The above normal moisture has combined with the upper level trough to cause the showers and thunderstorms that have affected much of Puerto Rico today and portions of the USVI. We can expect for these showers and thunderstorms to continue through the rest of the afternoon. Some of the high resolution models are indicating additional showers and possible thunderstorms overnight across the local area and then showers and thunderstorms across the interior, west, and southwestern sections of PR on Thursday afternoon. The flash flood watch is still in effect until 6PM AST this afternoon. LONG TERM...Saturday trough Wednesday...From the previous discussion... A ridge aloft is expected to build over the region by the upcoming weekend into next week. However, model guidance quickly bring a tropical wave with abundant tropical moisture across the region Sunday or Monday. This scenario can increase the potential for showers and thunderstorms across the islands. Moisture is forecast to rapidly decrease Tuesday into mid week. The lingering moisture will result in periods of showers and thunderstorms during the afternoons and early evening hours due to the combination of daytime heating and local effects mainly along the Cordillera and western sections of Puerto Rico. The U.S. Virgin Islands, as well as the windward sections of PR, can expect passing showers mainly during the overnight and early morning hours each day. AVIATION...SHRA/TSRA is present across many sections of the local area, which is causing VCSH/VCTS across most of the local terminals. This activity is expected to continue through 10/23Z. Prevailing VFR conds expected overnight with VCSH likely across the USVI terminals and TJSJ. Winds will be from the ESE at around 10-15kt for the rest of the day, weakening to 5-10kt overnight. Winds to shift to a more NE direction by 11/14Z at 5-10kt with sea breeze variations developing. MARINE...Seas are expected to be up to 5 feet across the local waters for the next few days. Winds will be up to 15 knots but showers and thunderstorms are possible over the waters which could cause local wind gusts near the thunderstorms. There is a moderate risk of rip currents across the north and east coast of PR and along most of the coasts of Vieques, Culebra, and St Croix. High risk of rip currents expected tomorrow for northern PR. && .PRELIMINARY POINT TEMPS/POPS... SJU 76 86 76 86 / 20 30 20 20 STT 76 85 75 85 / 30 40 30 30 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...RAM LONG TERM....RAM
Hazardous weather outlook, May 10, 5:11 AM CDT, 22 hours 56 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 542 AM AST miercoles 10 de mayo de 2017 AMZ710>745-PRZ001>013-110945- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 542 AM AST miercoles 10 de mayo de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y Esta Noche .Tronadas...Existe la posibilidad de tronadas con lluvias fuertes y vientos en rafagas breves esta tarde a traves de porciones de la isla grande de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos, desbordes de algunos rios y deslizamientos. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas mayormente para el norte de Puerto Rico, toda Culebra y las costas del sur de Vieques. .Dias dos a siete...jueves hasta martes Aunque las condiciones comenzaran a secarse despues de hoy, aguaceros y tronadas podrian resultar en inundaciones urbanas y de riachuelos jueves y viernes. Las lluvias aumentaran nuevamente domingo y lunes. El riesgo de corrientes marinas aumentara manana. .Comunicado sobre informacion reportada por observadores... Una Vigilancia de Inundaciones Repentinas estara en efecto para el mediodia para la isla grande de Puerto Rico. Se les exhorta a los observadores individuales a reportar inundaciones, trombas marinas y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-110945- San Tomas, San John e islas adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 542 AM AST miercoles 10 de mayo de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y Esta Noche .Tronadas...Existe la posibilidad de tronadas aisladas a traves de porciones de las Islas Virgenes y las aguas circundantes. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para Santa Cruz y sitios aislados en San Tomas y San John. .Dias dos a siete...jueves a martes Condiciones de tiempo generalmente inestables continuaran hasta el viernes con tronadas aisladas posibles. Aguaceros y tronadas con lluvias fuertes son posibles comenzando el domingo y continuando hacia el lunes. El riesgo de corrientes marinas aumentara manana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones, trombas marinas y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:35 PM CDT | Areal Flood Warning | JSJ | 12 hr | |
| May 11, 3:32 AM CDT | Flood Watch | JSJ | 35 min | |
| May 11, 3:45 AM CDT | Rip Current Statement | JSJ | 24 hr | |
| May 11, 8:21 AM CDT | Areal Flood Advisory | JSJ | 54 min | |
| May 11, 12:42 PM CDT | Special Weather Statement | JSJ | 63 min | |
| May 11, 1:00 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 11, 1:27 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 11, 1:51 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 11, 1:58 PM CDT | Special Weather Statement | JSJ | 47 min | |
| May 11, 2:39 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 11, 3:19 PM CDT | Special Marine Warning | JSJ | 41 min | |
| May 11, 3:42 PM CDT | Flash Flood Warning | JSJ | 2 hr | |
| May 11, 4:14 PM CDT | Flash Flood Warning | JSJ | 2 hr | |
| May 11, 4:39 PM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Watches in Puerto Rico, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.